• You're all caught up!

Safe Pain Killers When Breastfeeding

author image Kathy Mair
Kathy Mair has been writing professionally since 1994. As a member of the Kinston Indians front office, she was responsible for all team press releases and articles, a duty she subsequently held for two other minor league baseball teams. Mair also spent time as a copy editor for "TV Guide." She holds a Bachelor of Arts in communications from Elizabethtown College.
Safe Pain Killers When Breastfeeding
Some pain killers are safe for breastfeeding mothers. Photo Credit IT Stock Free/Polka Dot/Getty Images

Any mother who has breastfed will tell you about a certain food that she ate that made her baby fussy or gassy. If something as innocuous as eating a green pepper has an adverse effect on your baby, you may think taking a pain killer is out of the question. Check with your doctor before using any medication during pregnancy, but several pain killers are considered safe when breastfeeding.


A common over-the-counter medication used to treat a variety of ailments, ibuprofen is a good choice for pain when breastfeeding. The American Academy of Pediatrics deemed it safe due to the low amounts measured in breast milk. A study by R.J. Townsend in the "American Journal of Obstetrics and Gynecology" showed that mothers who took the recommended dose transferred less than 1 mg of the drug to their babies.


Another common household pain reliever, acetaminophen can be found on its own or as part of a cold or flu medicine. The AAP and the World Health Organization Working Group on Drugs and Human Lactation also deemed acetaminophen safe for breastfeeding mothers. The Organization of Teratology Information Specialists reports that a breastfed baby will ingest less acetaminophen from his mother than the dose a doctor would prescribe for an infant experiencing pain.

You Might Also Like


Codeine is a stronger pain killer that is sometimes prescribed in conjunction with acetaminophen. If over-the-counter medication does not help a breastfeeding mother, a doctor may suggest codeine. This drug does end up in a mother's milk, but for most women, a low dose taken for a short time is harmless to a baby. However, some women have a gene that quickly metabolizes codeine into morphine. These mothers run the risk of transferring morphine to their babies through breast milk. Unusual sleepiness, difficulty feeding and breathing problems are signs that your baby has ingested too much codeine or morphine. Seek immediate medical attention for these symptoms.


A report from the University of California-San Diego suggests that the opioid hydrocodone is safe in low doses for breastfeeding mothers. The study estimated that an infant would ingest a fraction of the dose a doctor would prescribe for an older baby, but other experts recommend caution since the drug may remain in the body of younger infants longer. As with codeine, over-the-counter pain killers should be tried before resorting to the stronger hydrocodone. Similar symptoms of toxicity to those associated with codeine should be reported to your doctor immediately.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media